Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS El Paso, TX

July 15, 2004Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 15, 2004, 3:13 PM MDT for Hidalgo County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 3:13 PM MDT (21:13 UTC)
Expired
Jul 15, 2004, 4:15 PM MDT
In force
62 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 196 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 152113
SVRELP
NMC023-152215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
309 PM MDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL HIDALGO COUNTY IN NEW MEXICO
  INCLUDING THE CITY OF LORDSBURG

* UNTIL 415 PM MDT

* AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 40 MILES NORTHEAST OF LORDSBURG. THE STORM WAS 
NEARLY STATIONARY. HAIL TO ONE AND ONE HALF INCHES...WIND GUSTS TO 
60 MPH AND RAIN IN EXCESS OF TWO INCHES CAN BE EXPECTED WITH THIS 
STORM. PERSONS TRAVELING ON STATE ROUTES 90 AND 464 SHOULD EXERCISE
CAUTION DUE TO POSSIBLE FLOODING AND DANGEROUS WEATHER.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3261 10853 3261 10870 3239 10892 3223 10854

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM MDT, 28 minutes earlier.

Area forecast discussion, Jul 15, 2:45 PM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
245 PM MDT THU JUL 15 2004

SYNOPSIS...
A DISTURBANCE ALOFT WILL PRODUCE ISOLATED THUNDERSTORMS FROM THE RIO
GRANDE VALLEY WEST TONIGHT. A FEW THUNDERSTORMS WILL DEVELOP AGAIN ON
FRIDAY...MOSTLY WEST OF DEMING. A WEAK COOL FRONT PUSHES IN FROM THE
EAST ON SATURDAY AND COULD KICK OFF ISOLATED THUNDERSTORMS AGAIN FOR
MUCH OF THE AREA.

DISCUSSION...
BUSY MORNING AND AFTERNOON AS SHORT WAVE MOVED IN FROM THE TEXAS
PANHANDLE INTO THE EASTERN CWA. DESPITE STRONG DRYING AT HIGHER
LEVELS AS SHOWN ON THE WV IMAGERY...THE LOW AND MID LEVEL MOISTURE
REMAINS. MODELS...INCLUDING 18Z MESOEAT STILL SHOW THE SHORT WAVE
RIGHT OVER EL PASO LATE THIS AFTERNOON. WILL KEEP ISOLATED
THUNDERSTORMS RIGHT NEAR THE SHORT WAVE AND SCATTERED FURTHER WEST
WHERE THE BEST MOISTURE AND INSTABILITY COMBINE.

ON FRIDAY STRONG SUBSIDENCE AND STABILITY BEGIN MOVING INTO THE
EASTERN CWA...WHILE THE WEST REMAINS QUITE UNSTABLE. WILL LIMIT
CONVECTION TO THAT AREA. WEAK BACKDOOR FRONT TO MOVE WEST THROUGH CWA
ON SATURDAY. DOESNT LOOK LIKE A STRONG FOCUSING FEATURE BUT WILL
LIKELY ADD A LITTLE LOW LEVEL MOISTURE. GOOD ENOUGH FOR ISOLATED
THUNDERSTORMS OVER THE WEEKEND.    PRELIMINARY NUMBERS...

EL PASO               UU 073/099 074/100 075 10001
ALAMOGORDO            UU 070/097 071/099 071 00002
LAS CRUCES            UU 071/099 072/101 072 10001
CLOUDCROFT            UU 052/075 051/075 051 00022
TRUTH OR CONSEQUENCES UU 071/098 072/099 072 00001
SILVER CITY           UU 063/092 063/093 064 31212
DEMING                UU 071/098 072/100 072 31101
LORDSBURG             UU 072/098 073/100 073 31201
SIERRA BLANCA         UU 065/092 066/094 066 00002

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

17 HEFNER
Hazardous weather outlook, Jul 15, 11:06 AM MDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1106 AM MDT THU JUL 15 2004

NMZ022>025-030>032-TXZ055-056-152225-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
1106 AM MDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

AN AREA OF THUNDERSTORMS EAST OF THE RIO GRANDE VALLEY EARLY THIS
AFTERNOON WILL SPREAD WEST TONIGHT...WITH HIGHER COVERAGE WEST OF
DEMING.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED WEST OF DEMING ON FRIDAY.
MOISTURE MOVING IN FROM THE EAST WILL BRING ISOLATED THUNDERSTORMS
TO MUCH OF THE AREA ON SATURDAY. AFTER SATURDAY MOST OF ANY
THUNDERSTORM ACTIVITY SHOULD BE LIMITED TO MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 15, 12:58 PM MDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1258 PM MDT THU JUL 15 2004

NMZ024-TXZ055-056-152057-
EL PASO TX-HUDSPETH TX-TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA AND SOCORRO
1258 PM MDT THU JUL 15 2004

SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE WEST ACROSS
OTERO...HUDSPETH AND EL PASO COUNTY THROUGH 3 PM.  THE STRONGEST
STORMS WILL BE IN SOUTHERN OTERO COUNTY AND ACROSS PARTS OF EL PASO
COUNTY.  THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND
GUSTS TO 50 MPH...BLOWING DUSTS REDUCING VISIBILITIES TO BELOW 1
MILE...BRIEF HEAVY RAINS...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.
Special weather statement, Jul 15, 2:36 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
236 PM MDT THU JUL 15 2004

NMZ022-030-031-160230-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
INCLUDING THE CITIES OF...DEMING...LORDSBURG AND SILVER CITY
236 PM MDT THU JUL 15 2004

THE COMBINATION OF SURFACE MOISTURE AND A WESTWARD MOVING UPPER LEVEL
DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS OVER THE REGION THIS
AFTERNOON AND THIS EVENING.  ANY OF THESE THUNDERSTORMS MAY CONTAIN
HAIL UP TO THREE-QUARTERS OF AN INCH...WIND GUSTS TO 55 MPH AND LOCAL
RAINFALL AMOUNTS OF TWO INCHES OR MORE.  BRIEF FLOODING OF ROADS CAN
BE EXPECTED IN AREAS AFFECTED BY STORMS.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING OVER SOUTHWESTERN
NEW MEXICO THIS AFTERNOON AND EVENING.  NEVER DRIVE INTO AREAS WHERE
WATER COVERS THE ROADWAY.  REMEMBER TURN AROUND...DONT DROWN.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:11 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.